Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 2018, Volume 86, Issue 4

On Multiple Discount Rates
p. 1325-1346

Christopher P. Chambers, Federico Echenique

We study the problem of resolving conflicting discount rates via a social choice approach. We introduce several axioms, seeking to capture the tension between allowing for intergenerational comparisons of utility, and imposing intergenerational fairness. Depending on which axioms are judged appropriate, we are led to one of several conclusions: a utilitarian, maxmin, or a multi‐utilitarian rule, whereby a utility stream is judged by the worst in a set of utilitarian weighting schemes across discount rates.

Log In To View Full Content

Journal News